Alert archive / Iowa / Tornado Warnings in 2009
Tornado Warning 44, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Jul 29, 2009, 3:34 PM CDT for 4 counties in Iowa. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2009, 3:34 PM CDT (20:34 UTC)
- Expired
- Jul 29, 2009, 4:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Cherokee County, IA, Ida County, IA, Plymouth County, IA, Woodbury County, IA
The radar
The Sioux Falls radar (KFSD), 129 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 3:34 PM CDT | TSTM WND GST 60 | 4 Wnw Kingsley, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1101 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KFSD 292034 TORFSD IAC035-093-149-193-292100- /O.NEW.KFSD.TO.W.0044.090729T2034Z-090729T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 334 PM CDT WED JUL 29 2009 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * TORNADO WARNING FOR... SOUTHWESTERN CHEROKEE COUNTY IN NORTHWEST IOWA NORTHWESTERN IDA COUNTY IN NORTHWEST IOWA SOUTHEASTERN PLYMOUTH COUNTY IN NORTHWEST IOWA NORTHERN WOODBURY COUNTY IN NORTHWEST IOWA * UNTIL 400 PM CDT * AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED NEAR KINGSLEY...OR 16 MILES SOUTHEAST OF LE MARS...AND MOVING EAST AT 20 MPH. * THIS TORNADIC STORM WILL BE NEAR... PIERSON AROUND 350 PM CDT... WASHTA AROUND 400 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE. && LAT...LON 4272 9566 4251 9566 4253 9607 4270 9608 TIME...MOT...LOC 2034Z 269DEG 19KT 4260 9598 $$ BT
2 follow-up statements
000 WWUS53 KFSD 292047 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 347 PM CDT WED JUL 29 2009 IAC035-093-149-193-292100- /O.CON.KFSD.TO.W.0044.000000T0000Z-090729T2100Z/ CHEROKEE IA-PLYMOUTH IA-WOODBURY IA-IDA IA- 347 PM CDT WED JUL 29 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR NORTHWESTERN IDA...NORTHEASTERN WOODBURY...SOUTHEASTERN PLYMOUTH AND SOUTHWESTERN CHEROKEE COUNTIES... AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR KINGSLEY...OR 19 MILES SOUTHEAST OF LE MARS...MOVING EAST AT 20 MPH. THE TORNADO WILL BE NEAR... WASHTA AROUND 400 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING DESTRUCTIVE STRAIGHT LINE WINDS. AT 334 PM...A TRAINED WEATHER SPOTTER REPORTED 60 MPH WINDS 4 MILES NORTHWEST OF KINGSLEY. HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE. && LAT...LON 4272 9566 4251 9566 4253 9600 4270 9599 TIME...MOT...LOC 2046Z 269DEG 19KT 4260 9589 $$ BT
000 WWUS53 KFSD 292057 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 357 PM CDT WED JUL 29 2009 IAC035-093-149-193-292108- /O.EXP.KFSD.TO.W.0044.000000T0000Z-090729T2100Z/ CHEROKEE IA-PLYMOUTH IA-WOODBURY IA-IDA IA- 357 PM CDT WED JUL 29 2009 ...THE TORNADO WARNING FOR NORTHWESTERN IDA...NORTHEASTERN WOODBURY...SOUTHEASTERN PLYMOUTH AND SOUTHWESTERN CHEROKEE COUNTIES EXPIRES AT 400 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER APPEARED TO BE SEVERE...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4272 9566 4251 9566 4253 9600 4270 9599 TIME...MOT...LOC 2058Z 269DEG 19KT 4260 9581 $$ BT
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jul 29, 3:00 PM CDT, 34 minutes earlier.
Area forecast discussion, Jul 29, 3:00 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 300 PM CDT WED JUL 29 2009 .DISCUSSION... FAIRLY STRONG NORTHWEST FLOW WAVE DRAGGING COOLER AND WETTER CONDITIONS THROUGH THE AREA TODAY. THE BETTER FOCUS IN THE LOW TO MID LEVELS WILL SHIFT INTO THE FAR EASTERN CWA THIS EVENING...THEN EAST OF THE AREA BY ABOUT 3-6Z. A MINOR AMOUNT OF INSTABILITY AND A WEAK BOUNDARY OVER PARTS OF NW IA MAY AID IN FOCUSING A FEW THUNDERSTORMS WITH SMALL HAIL AND WIND GUSTS TO 40 MPH THROUGH ABOUT 1Z. BEHIND THIS WILL BE DEALING WITH MAINLY THE UPPER LEVEL SUPPORT AND COLD POOL WHICH COULD STILL INITIATE SOME SPOTTY...ISOLATED SHOWERS THROUGH THE NIGHT. SO...POPS WILL REMAIN IN THE ISOLATED TO SCATTERED CATEGORY BEHIND THE MAIN AREA OF RAINFALL....AND THEN GO TO 10 PERCENT OR LESS IN THE SW CWA AFTER ABOUT 6Z. AS FOR TEMPERATURES...EVEN WITH COOLER AIR ADVECTING IN...WILL LEAN TOWARDS THE WARM SIDE OF GUIDANCE...ESPECIALLY IN THE EAST WHERE CLOUDS LIKELY TO HANG ON MOST...IF NOT ALL... OF THE NIGHT. SO...GENERALLY LOWS RANGING FROM THE UPPER 50S EAST TO THE LOWER 50S WEST. && .AVIATION... LOW END VFR CEILINGS TO OCCASIONAL MVFR CEILINGS IN RAINFALL LATE THIS AFTERNOON AND EVENING. STEADY RAINFALL SHOULD SHIFT EAST OF THE TAF SITES BY EARLY EVENING WITH SPOTTY SHOWERS THEREAFTER. THE VISIBILITY WILL GENERALLY REMAIN VFR WITH AN OCCASIONAL MVFR IN HEAVIER RAINFALL. BY LATE TONIGHT INTO TOMORROW MORNING...MAINLY BROKEN VFR EXPECTED...ALTHOUGH BY 15-16Z SOME SPOTTY MVFR CEILINGS POSSIBLE WITH A FEW SHOWERS AFTER ABOUT 17Z AS WELL...ESPECIALLY NORTH OF A HURON TO SPENCER IOWA LINE. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jul 29, 11:35 AM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1135 AM CDT WED JUL 29 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1135 AM CDT WED JUL 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL SPREAD EAST ACROSS THE REGION THROUGH TONIGHT. NO SEVERE WEATHER IS EXPECTED WITH THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA AGAIN FRIDAY NIGHT INTO SATURDAY MORNING. NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 4:12 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Woodbury | 24 min |
Nearby
Tornado Warnings in Iowa, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.